Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Atenolol be taken with Epipen?

Answered by
Dr.
Dr. Kerry Pottinger

Pain Medicine & Palliative Care Specialist

Practicing since :1983

Answered : 1337 Questions

default
Posted on Tue, 2 Sep 2014 in Medicines and Side Effects
Question: Is it true with 12. 5 mg of atenolol at night of i needed my epipen it would not work ?
doctor
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
Yes, in some instances.

Detailed Answer:
Hi,
Thank you for using Healthcare Magic. Atenolol is a beta blocker which is a drug having effects on the heart and blood vessels, usually used in the treatment of hypertension. There is a recognised interaction between atenolol and epinephrine which is the drug contained in an epipen. This results in a degree of resistance to the important effects of an epipen in the event of an anaphylactic reaction. Also, in the presence of a beta blocker, epinephrine can cause a very high blood pressure.
It is known that patients on beta blockers have an increased incidence and severity of anaphylactic reactions.
However, atenolol has actions more specific to the heart than some other beta blockers so is less likely to cause these problems. I note the dose of atenolol you take is low and you do not mention why you take it. From your age, I guess it is not for hypertension.
To answer your question, yes, the atenolol may affect the action of your epipen. I suggest you discuss with your doctor alternative medication to the atenolol.
I hope this is of help. If you have any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kerry Pottinger 8 minutes later
It is hyperstension and because at times my pulse is faster than it should be. So the low dose and type of beta blocker make it less likely to interfere ?
doctor
Answered by Dr. Kerry Pottinger 16 minutes later
Brief Answer:
Possibly, adverse interaction will not be severe

Detailed Answer:
Hi,
Thank you for the further information. Atenolol is a cardioselective beta blocker which means it tends to have an effect on the heart rather than the blood vessels. Also, the low dose you are taking both will be likely to reduce the adverse interaction between the epipen and atenolol.Therefore, any interaction will not be very severe but is still likely to occur.
I hope this helps.
Regards,
Dr K A Pottinger
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kerry Pottinger 3 hours later
Ok so most likely the epipen would have some effect ?
doctor
Answered by Dr. Kerry Pottinger 6 hours later
Brief Answer:
Yes.

Detailed Answer:
Hi,
Yes. The epi pen would certainly have some beneficial effect but may be less than optimal.
Regards,
Dr K A Pottinger
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kerry Pottinger 5 hours later
Thank you !!
doctor
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
You are welcome.

Detailed Answer:
You are welcome. I wish you good health.
Regards,
Dr K A Pottinger
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Anaphylactic reaction

doctor1 MD

I am a 43 year old healthy female who developed a UPJ obstruction with severe hydronephrosis and a severely enlarged right kidney. During a ureteroscopy it was found that my kidney was completely blocked and I ended up with a nephrostomy tube and was scheduled for a pyeloplasty a month later. I developed high blood pressure and sinus tachycardia (150-160) while still in the hospital. I have always been healthy up to this point and have always had low blood pressure and low heart rate. I was placed on Metoprolol while still in the hospital,which worked well. However, I had an anaphylactic reaction which required inubation and ventilator. I was taken off of Metoprolol (since it interferes with epinephrine) and placed on Norvasc. I am now home and still have a stent in place which will be removed in 2 1/2 weeks from now. My B/P is still very high and my resting HR is 100. Minimal activity raises my HR to 120-150. Is this due to my kidney issues?

doctor1 MD

We have a son who turns 5 in XXXXXXX with multiple severe food allergies (eggs, milk, tree nuts, soy), asthma, and mild eczema . He takes Flovent 44mcg once a day, two puffs to control the asthma. The food allergies have been prevalent since 1...

doctor1 MD

I am a 34 W F with a 3.5 yr old son. I live in a renovated building in uptown XXXXXXX I was recently exposed to water from a toilet overflow that then came thru the ceiling of our condo. I have severe allergies and had skin rashes for close to 2...

doctor1 MD

I've had a tooth infection for about a week I took about 15 antibiotics and tooth pain went away now I have pain in my head by my temple and it's swelled up there.. is this an emergency situation?

doctor1 MD

I'm a 59 year old female who two-three times a year experiences allergic reactions for no apparent reasons. They have occurred while sleeping, walking in either cold or warm conditions, or just sitting. My doctor has claimed I have a conditional known as a heat induced anaphylactic reaction. So far I have not experienced difficulty breathing during a reaction, but my body becomes covered with hives and my face will swell. Any insight would be much appreciated.

doctor1 MD

My husband has been under a dermatologist for a year and has had many blood tests also a bone marrow procedure done results were all normal. His latest blood test came back saying has a borderine raised tryptase, Can u explain what borderline trypase means can it be treatable?